MAUDE Adverse Event Report: SMITH & NEPHEW, INC. PIN PASSING 2.4MM TROCAR 17; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. PIN PASSING 2.4MM TROCAR 17; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 7207220
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/16/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that, during a acl reconstruction, while drilling the femoral canal with a pin passing 2.4mm trocar the pin broke into two fragments.The small piece got stuck in the patient's femur and the large piece was removed immediately.To extract the small fragment, the surgeon had to drill a channel in the femur with a cannulated drill of 4.5 mm, punching on the remainder of the pin, thereby drilling a wider channel so that the fragment of the pin fragment could freely exit the bone.Surgery was resumed after a delay greater than 60 min, but it is unknown how the procedure was finished.The current health status of the patient is unknown.
 
Event or Problem Description
It was reported that, during a acl reconstruction, while drilling the femoral canal with a pin passing 2.4mm trocar the pin broke into two fragments.The small piece got stuck in the patient's femur and the large piece was removed immediately.To extract the small fragment, the surgeon had to drill a channel in the femur with a cannulated drill of 4.5 mm, punching on the remainder of the pin, thereby drilling a wider channel so that the fragment of the pin fragment could freely exit the bone.Surgery was resumed after a delay greater than 60 min with a back-up device.The patient was discharge with recovery.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).The reported device was received for evaluation.It was determined the device did not contribute to the reported event.A complaint history review concluded this was an isolated event.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the customer provided image found the device is fractured into two pieces.A visual inspection of the returned device found that it is not in its original packaging.The device is worn from use, and is twisted and fractured near the distal end.There is debris on the device.No relevant supporting clinical information has been provided to assist with a clinical investigation.The patient's current condition is unknown and the patient impact beyond the reported events could not be determined based on the limited information provided.Therefore, based on insufficient information, a thorough clinical assessment cannot be performed at this time.Should any additional clinical information be provided this complaint will be re-evaluated.The complaint was confirmed, and the root cause was associated with unintended use of the device.Factors that could have contributed to the reported event include an application of unintended inappropriate or excessive force to the device, attempted correction of a damaged device, or an impact event inconsistent with normal use.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.

Brand Name
PIN PASSING 2.4MM TROCAR 17
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13142470
Report Number1219602-2022-00011
Device Sequence Number17329639
Product Code LXH
UDI-Device Identifier03596010375315
UDI-Public03596010375315
Combination Product (Y/N)N
Initial Reporter CountryRS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/13/2023
Device Model Number7207220
Device Catalogue Number7207220
Device Lot Number50770558
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/19/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/16/2021
Supplement Date Received by Manufacturer01/06/2022
03/02/2022
Initial Report FDA Received Date01/03/2022
Supplement Report FDA Received Date01/17/2022
03/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/13/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age50 YR
Patient SexFemale
Patient Weight75 KG